New York, New York

HomeNew YorkNew York

Email Kendra Goldhirsch
Kendra Goldhirsch
Kendra Goldhirsch
Attorney • (888) 480-1123

FDA Alert: Possible Link Between Invokana and Leg and Foot Amputations

Comments Off

The FDA has released a new warning concerning the type 2 diabetes drug, Invokana (canagliflozin).

A year ago, they released a previous safety communication warning doctors and patients that Invokana could increase risk of diabetic ketoacidosis (DKA), a serious condition in which the blood becomes too acidic. At that time, they had received reports of people with type 2 diabetes who had taken drugs called SGLT2 inhibitors, including Invokana, and ended up hospitalized for DKA. The FDA warned patients to watch out for symptoms like difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue.

Now, the FDA is alerting the public about another potentially serious side effect—leg and foot amputations. According to the results of a recent study, patients taking Invokana and Invokamet were at an increased risk of these types of amputations, mostly affecting the toes. While the FDA is still evaluating whether the medications are causing these increases or if something else is leading to the increase, for now, the FDA wants patients and doctors to be aware of the risks.

Study Shows Increased Risk of Amputations in Those Taking Invokana

Invokana and other SGLT2 inhibitors work by inhibiting the kidneys from absorbing glucose, which results in some glucose being flushed out of the body through the urine. This lowers the overall blood glucose level, but studies have also indicated that it can increase the risk for urinary tract infections, kidney problems, and DKA.

Currently, there is an ongoing clinical trial going on that’s designed to evaluate Invokana’s safety profile, called the “Canagliflozin Cardiovascular Assessment Study (CANVAS).” Researchers working on that trial recently identified an increased risk of leg and foot amputations, which occurred about twice as often in patients treated with Invokana as in patients treated with a placebo.

So far, patients in the CANVAS trial have been followed for about 4.5 years. A second similar trial evaluating the safety of Invokana has not shown a similar increased risk of amputations.

The FDA states that it will continue to monitor this issue.

Patients Advised to Watch for Sores on Feet and Legs

Patients with diabetes are already at an increased risk for amputations. The disease can cause nerve damage and poor blood circulation, and may result in skin sores or ulcers that are difficult to heal. These can become worse in a relatively fast period of time, progressing to the point that amputation is the only option.

Diabetes also increases the risk of peripheral arterial disease (PAD), which restricts blood supply to leg muscles and can result in wounds and open sores that resist healing. All of these effects also reduce sensation in the feet, so that sores can go unnoticed until it’s too late.

That makes this latest study result especially concerning. If Invokana increases risk of leg and foot amputations, that means that diabetes patients, who are already at an increased risk, could be placed at an even higher risk by taking this medication.

Patients on Invokana are advised to pay special attention to their feet and legs and to report any unusual symptoms to their doctors. These symptoms may include sores, ulcers, infections, or even a tender or painful sensation, particularly in any of the toes.